Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 78, NWS Twin Cities, MN

May 31, 2008Kanabec County, Mille Lacs County, Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 31, 2008, 6:44 PM CDT for Kanabec County, Mille Lacs County, Morrison County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 6:44 PM CDT (23:44 UTC)
Expired
May 31, 2008, 7:30 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 312344
SVRMPX
MNC065-095-097-010030-
/O.NEW.KMPX.SV.W.0078.080531T2344Z-080601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST NORTHEAST MORRISON COUNTY IN CENTRAL MINNESOTA...
  NORTHERN MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA...
  WEST CENTRAL KANABEC COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 730 PM CDT

* AT 642 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES NORTHWEST OF ONAMIA...
  OR ABOUT 11 MILES SOUTHWEST OF GARRISON...AND MOVING SOUTHEAST AT
  34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ONAMIA...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHERN MINNESOTA.

LAT...LON 4600 9335 4590 9344 4579 9354 4615 9416
      4615 9379 4624 9379 4616 9358
TIME...MOT...LOC 2344Z 311DEG 30KT 4618 9396

$$

MDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:25 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 31, 4:25 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SAT MAY 31 2008

.DISCUSSION...

CONVECTION FIRING ALONG WELL DEFINED CUMULUS STREETS ORIENTED FROM
NORTHWEST TO SOUTHEAST ACROSS THE MPX CWA. ATTM...THE TWIN CITIES
IS SITUATED BETWEEN TWO CU STREETS SO IT DOES NOT APPEAR THAT
THUNDERSTORM RISK IS ALL THAT HIGH FOR THE METRO AREA...AT LEAST
IN TERMS OF THE NEXT HOUR OR TWO. THE THUNDERSTORM ACTIVITY
APPEARS TO BE OF THE PULSE VARIETY WITH VERY LITTLE WIND SHEAR TO
SUPPORT A SUPERCELL MODE. HOWEVER...THE SPC HOURLY MESOSCALE PAGE
DOES SHOW FAIRLY HIGH 0-3 KM MLCAPE OF AROUND 100 J/KG ALONG THE
CONVECTIVE CORRIDOR. THIS TOGETHER WITH STEEP LAPSE RATES DOES
SUGGEST SOME ISOLATED TORNADO POTENTIAL INTO EARLY THIS EVENING.
THERE ALSO APPEARS TO BE SOME TORNADO POTENTIAL FROM NON-SUPERCELL
PROCESSES SUGGESTED BY OUR HOURLY LAPSE DATA...PARTICULARLY TO THE
SOUTH OF THE MINNESOTA RIVER VALLEY. ALL THIS ACTIVITY SHOULD
DECREASE MARKEDLY WITH SUNSET.

FOLLOWING ANOTHER CONVECTIVE EPISODE ON MONDAY...STRONG SOUTHWEST
FLOW ALOFT DEVELOPS LATE IN THE WORK WEEK. THE SEVERE THUNDERSTORM
POTENTIAL FOR THE MPX CWA APPEARS RATHER HIGH...PARTICULARLY ON
FRIDAY. IN FACT...DEEP LAYER SHEAR AND AIRMASS INSTABILITY
FORECASTS FROM THE GFS 40 RUN FROM 12Z APPEAR FAVORABLE FOR
SIGNIFICANT TORNADO ACTIVITY ON FRIDAY INTO FRIDAY EVENING.

LAST PUBLIC FORECAST DISCUSSION OF +35 YEAR CAREER...TOGSTAD

&&

.AVIATION.../18Z TAF ISSUANCE/

MOIST/INSTABILITY AXIS LOCATED BETWEEN KAXN/KSTC DOWN TO NEAR KMKT
THIS MORNING.  CUMULUS DEVELOPING WITHIN THIS AXIS NOW...SHOULD
GENERATE SOME SCT/BKN CONVECTION THIS AFTERNOON/EVENING.  LOOKING AT
WATER VAPOR IMAGERY...SOME DRYING ACROSS CENTRAL...MAY BE SHEARING
VORT AXIS.  MAIN SYSTEM APPEARS TO BE ACROSS NORTHWEST MN...AND WILL
LIKELY FIRE MAIN SHOT CONVECTION OVER CENTRAL.EASTERN AREAS PER 12Z
NAM.  WILL HAVE TO SEE.  PREVIOUS TREND OF FCST LOOKED GOOD...WITH
MAIN THREAT OF CONVECTION EAST OF INSTABILITY AXIS...ENDING 00-02Z
TIME FRAME.  DCAPE SHOULD BE HIGHER THAN YESTERDAY WITH LARGE HAIL A
GOOD POSSIBILITY.  SHOULD CLEAR THIS EVENING...WITH LIGHTER WINDS
LATER TONIGHT.  MENTIONED SOME MAINLY MVFR FOG AS WELL...09-13Z
SUNDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 31, 11:56 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 AM CDT SAT MAY 31 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1156 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. HIGH ATMOSPHERIC INSTABILITY WILL FAVOR A SEVERE STORM
THREAT...MAINLY ALONG AND EAST OF A LINE FROM ALEXANDRIA...TO NEW
ULM...TO BLUE EARTH. THE PRIMARY THREATS WILL BE LARGE HAIL...TO
THE SIZE OF QUARTERS...AND DAMAGING WINDS. AN ISOLATED TORNADO
CANNOT BE RULED OUT AS WELL...MAINLY ACROSS EASTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FOR MUCH OF THE
UPCOMING WORK WEEK. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED...BUT CONTINUE TO MONITOR FUTURE FORECASTS AND
STATEMENTS FOR THE LATEST INFORMATION ON THE EXPECTED STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 1 PM AND
9 PM TODAY.

In the hours before

Local storm report, May 31, 5:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             ROGERS                  45.19N 93.55W
05/31/2008  E1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

TDK
Local storm report, May 31, 6:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             MAPLE GROVE             45.11N 93.46W
05/31/2008  E0.88 INCH       HENNEPIN           MN   STORM CHASER

            AT INTERSTATE 94 AND HEMLOCK. METEOROLOGIST CHASER ALSO
            SEES SIGNIFICANT RFD WIND BUT NO FUNNEL.

&&

TDK
Local storm report, May 31, 6:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             BROOKLYN PARK           45.11N 93.35W
05/31/2008  M0.75 INCH       HENNEPIN           MN   AMATEUR RADIO

            AT BROOKLYN BLVD AND ZANE.

0557 PM     HAIL             2 WNW MAPLE GROVE       45.11N 93.50W
05/31/2008  M1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

0559 PM     HAIL             ROGERS                  45.19N 93.55W
05/31/2008  E1.50 INCH       HENNEPIN           MN   AMATEUR RADIO

0602 PM     HAIL             MAPLE GROVE             45.11N 93.46W
05/31/2008  E1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

            INTERSTATE 94 AND COUNTY ROAD 30.

0603 PM     HAIL             MAPLE GROVE             45.11N 93.46W
05/31/2008  E1.75 INCH       HENNEPIN           MN   LAW ENFORCEMENT

            OVER WESTERN AND CENTRAL PORTIONS OF MAPLE GROVE PER CITY
            POLICE.

0607 PM     HAIL             MAPLE GROVE             45.11N 93.46W
05/31/2008  M1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

            AT I-94 AND HEMLOCK.

0609 PM     HAIL             3 NE PLYMOUTH           45.05N 93.43W
05/31/2008  E1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

0610 PM     HAIL             BROOKLYN PARK           45.11N 93.35W
05/31/2008  M0.75 INCH       HENNEPIN           MN   AMATEUR RADIO

            AT 169 AND 63RD.

0610 PM     HAIL             PLYMOUTH                45.02N 93.46W
05/31/2008  M1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

            169 AND SCHMIDT LAKE RD.

0612 PM     HAIL             CRYSTAL                 45.04N 93.36W
05/31/2008  M1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

0612 PM     HAIL             PLYMOUTH                45.02N 93.46W
05/31/2008  M1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

            494 AND COUNTY ROAD 9.

0614 PM     HAIL             NEW HOPE                45.04N 93.39W
05/31/2008  M1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

0615 PM     HAIL             CRYSTAL                 45.04N 93.36W
05/31/2008  E0.75 INCH       HENNEPIN           MN   AMATEUR RADIO

            BOONE AVE AND 32ND.

0615 PM     HAIL             ROBBINSDALE             45.03N 93.33W
05/31/2008  E0.75 INCH       HENNEPIN           MN   AMATEUR RADIO

            AT NORTH MEMORIAL HOSPITAL.

0617 PM     HAIL             MAPLE GROVE             45.11N 93.46W
05/31/2008  E1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

            INTERSTATE 94 AND COUNTY ROAD 30.

&&

TDK
Local storm report, May 31, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             ST LOUIS PARK           44.95N 93.36W
05/31/2008  E1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

            HIGHWAY 100 AND COUNTY ROAD 40.

&&

TDK
Local storm report, May 31, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             5 WSW MINNEAPOLIS       44.95N 93.36W
05/31/2008  E1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

            MINNETONKA BLVD AND LOUISIANA.

&&

TDK
Local storm report, May 31, 6:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             GOLDEN VALLEY           44.99N 93.36W
05/31/2008  E1.00 INCH       HENNEPIN           MN   AMATEUR RADIO

            ONE MILE NORTH OF HIGHWAY 55 AND WINNETKA.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca36 min
May 31, 2:24 PM CDTSevere Thunderstorm WarningMPXLe Sueur51 min
May 31, 3:08 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca67 min
May 31, 4:15 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca48 min
May 31, 4:15 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne60 min
May 31, 4:23 PM CDTSevere Thunderstorm WarningMPXMorrison67 min
May 31, 4:43 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison62 min
May 31, 5:01 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright59 min
May 31, 5:16 PM CDTTornado WarningMPXSherburne, Wright44 min
May 31, 5:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey65 min
May 31, 5:28 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison62 min
May 31, 5:38 PM CDTTornado WarningMPXHennepin, Wright40 min
May 31, 6:17 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti58 min
May 31, 6:26 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Scott50 min
May 31, 6:45 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington45 min
May 31, 6:55 PM CDTTornado WarningMPXAnoka, Chisago, Washington50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.